Missouri, 2006

Hail and Damaging Winds in Missouri, March 12, 2006

March 12, 2006 · NWS DVN · 7 events in 2 counties and zones

A strong spring storm system moved from the central Plains into the Great Lakes region from 12 March to 13 March 2006. A series of upper level disturbances developed waves of thunderstorms during the afternoon and overnight hours along and north of the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong spring storm system moved from the central Plains into the Great Lakes region from 12 March to 13 March 2006. An initial low level jet of 30-40 knots increased to 40-50 knots after sunset on 12 March which increased the available moisture for thunderstorms and heavy rain development.A series of upper level disturbances developed waves of thunderstorms during the afternoon and overnight hours along and north of the warm front. Low freezing and wet bulb zero levels north of the warm front resulted in the storms being prolific hail producers. Outflow boundaries left over from the initial thunderstorm waves combined with the northward moving warm front provided the focus for locally heavy rainfall that lead to flash flooding in the Quad Cities metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 12, 2:30 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 12, 2:30 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CST SUN MAR 12 2006

.SYNOPSIS...
VERY STRONG EARLY SPRING STORM MOVING OUT OF THE CENTRAL PLAINS THIS
AFTERNOON.  THE LOW WAS CENTERED IN THE SW CORNER OF KS AROUND 19Z.
THE WARM FRONT EXTENDED EAST FROM THE LOW AND RAN ROUGHLY ALONG I70
THROUGH MO.  THE DRY LINE WAS ALREADY INTO EXTREME EASTERN KS.  THE
AIRMASS WAS STILL VERY COOL NORTH OF THE WARM FRONT ACROSS MOST OF
IA AND NRN IL WITH TEMPS RANGING FROM AROUND 50 IN SE IA TO AROUND
40 IN THE NORTH CENTRAL IA.  SOUTH OF THE FRONT AND EAST OF THE DRY
LINE TEMPS WERE IN THE LOW 70S WITH DEWPOINTS AROUND 60 CREATING A
VERY UNSTABLE AIRMASS. A LINE OF SEVERE THUNDERSTORMS WAS ALREADY
ONGOING ALONG THE DRY LINE. ISOLATED STRONG TO SEVERE STORMS WERE
WELL NORTH OF THE WARM FROM OVER SOUTHERN IA.  THESE STORMS WERE
HAIL PRODUCERS. PRECIP FURTHER NORTH IN IA WAS STRATIFYING OUT WITH
JUST SOME EMBEDDED THUNDERSTORMS SHOWING UP NORTH OF I80 IN CENTRAL
IA.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
FCST FOR TONIGHT IS PRETTY MUCH DOMINATED BY THE SEVERE THREAT AND
THE MODERATE TO HIGH RISK OUTLOOK IN PLACE OVER MUCH OF THE CWA.
LOCATION OF THE WARM FRONT WILL BE THE KEY TO THE TORNADIC THREAT
OVER THE CWA THIS EVENING.  EXPECT FRONT TO BE NEAR THE IA/MO BORDER
AROUND 00Z WITH BIGGEST PUSH NORTH THROUGH THE SRN HALF OF THE CWA
THIS EVENING AS THE SURFACE MOVES INTO SW IA BY 06Z. EXPECT THE
SEVERE THREAT TO DIMINISH SOME BY 06Z WITH LOSS OF HEATING. HOWEVER
WITH SURFACE AND UPPER SYSTEM STILL TO THE WEST AT 06Z ISOLATED
SEVERE STORMS WILL STILL BE POSSIBLE.  WITH THE SLOWER MOVEMENT OF
THE SYSTEM HAVE UPPED POPS AFTER 06Z TO CATEGORICAL AND LIKELY
ACROSS NERN HALF OF THE CWA.  COLDER AIR RUSHES INTO CWA LATE
TONIGHT AND MONDAY.  LINGERING PCPN WILL CHANGE TO OR MIX WITH SOME
SNOW AS COLD AIR DEEPENS. DEF ZONE WILL SET UP NORTH OF CWA WITH SRN
EDGE CLIPPING NRN MOST COUNTIES OF CWA MONDAY.  WITH CLOUDS/PCPN AND
STRONG CAA...MAX TS MONDAY SHOULD BE DURING THE MORNING WITH TEMPS
FALLING DURING THE DAY.  ALSO WINDS WILL BE QUITE STRONG...GUSTING
OVER 30MPH.  CONDITIONS TO IMPROVE MONDAY NIGHT INTO TUESDAY AS
STRONG SURFACE MOVES INTO SRN CANADA AND SURFACE RIDGE BUILDS INTO
MID MS VALLEY.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
MEDIUM RANGE MODELS CONTINUE TO SHOW ACTIVE ZONAL FLOW OVER THE U.S.
MID TO LATE WEEK.  THERE IS REASONABLY GOOD CONCERNING THE MID WEEK
SYSTEM WITH THE GFS AND EUROPEAN CONVERGING ON A SLOWER SOLUTION
THAN PREVIOUS RUNS HAVE SHOWN.  FOR THIS REASON HAVE ADJUSTED GRIDS
WEDNESDAY FOR A SLOWER ONSET AND KEPT PCPN GOING INTO THE DAY
THURSDAY.  THE ECMWF IS STILL THE WEAKEST AND WARMEST WITH THE
SYSTEM WHILE THE UKMET/GFS ARE STILL SHOWING TEMPS COLD ENUF TO
SUPPORT SNOW FOR OUR NORTHERN COUNTIES.  ALTHOUGH THE GFS HAS WARMED
UP SOME FROM YESTERDAYS RUNS.  WILL CONTINUE R/S NRN FOURTH OF THE
CWA AND R SOUTH EARLY IN THE EVENT THEN TRANSITION TO ALL SNOW NW
AND R/S SE AS SYSTEM MOVES OUT OF THE REGION THURSDAY MORNING.
AFTER THURSDAY WX SHOULD BE DRY AS UPPER/SURFACE RIDGE MOVE THROUGH
THE REGION FRIDAY.  HAVE STARTED TO DROP TEMPS FOR FRIDAY WITH IT
LOOKING MORE LIKELY THAT WERE WILL HAVE A COLD CANADIAN AIRMASS IN
PLACE.  ANOTHER MID LEVEL TROF IS PROGGED TO IMPACT THE REGION LATE
IN THE WEEKEND WHICH IS CONSISTENT WITH YESTERDAYS MODEL RUNS...SO
WENT AHEAD AND INTRODUCED CHANCE POPS FOR SUNDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF
Hazardous weather outlook, Mar 12, 11:23 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 AM CST SUN MAR 12 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131730-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1123 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE TO HIGH RISK OF SEVERE WEATHER EXISTS ACROSS THE AREA
TODAY. THE TYPE OF SEVERE WEATHER EXPECTED DEPENDS STRONGLY ON HOW
FAR NORTHWARD THE SURFACE WARM FRONT IN SOUTHERN AND CENTRAL
MISSOURI CAN PROGRESS. AT THIS TIME... IT APPEARS LIKELY THAT THE
SURFACE FRONT WILL PUSH AS FAR NORTH AS A LINE FROM SIGOURNEY IOWA
TO MUSCATINE IOWA TO STERLING ILLINOIS. SOUTH OF THE WARM FRONT...
THE AIR WILL BECOME UNSTABLE AS SOUTHEASTERLY FLOW BRINGS WARM AIR
UP FROM THE SOUTH. IN ADDITION... WIND SHEAR WILL BE STRONGEST
SOUTH OF THE FRONT... ESPECIALLY IN THE LOWEST LAYER OF THE
ATMOSPHERE. LOCATIONS SOUTH OF THE WARM FRONT WILL BE MOST AT RISK
FOR SUPERCELL STORMS CAPABLE OF PRODUCING TORNADOES AS WELL AS
LARGE HAIL AND GUSTY WINDS. NORTH OF THE WARM FRONT... THE AIR
WILL BE MORE STABLE CLOSE TO THE GROUND BUT WILL STILL BE UNSTABLE
ALOFT... AND ENOUGH WIND SHEAR WILL BE PRESENT FOR STORMS TO
ORGANIZE INTO SUPERCELLS. THE PRIMARY THREAT FROM STORMS NORTH OF
THE WARM FRONT WILL BE FROM LARGE HAIL. STORMS ARE LIKELY TO
INITIATE BY AROUND 3:00 TO 5:00 PM. STORMS TODAY AND TONIGHT WILL
MOVE QUICKLY TOWARD THE EAST OR NORTHEAST AT 50 MPH OR MORE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM MOVING FROM THE PACIFIC ON WEDNESDAY AND THURSDAY
WILL BRING RAIN AND SNOW TO THE REGION. THIS SYSTEM HAS THE
POTENTIAL TO PRODUCE SOME ACCUMULATING SNOWFALL IN NORTHERN PARTS
OF THE AREA.

THE LOCALLY HEAVY RAINS POSSIBLE THIS WEEK... AS WELL AS THE
MODERATE RAINS THAT HAVE ALREADY OCCURRED... MAY CAUSE LOCAL
RIVERS TO EXPERIENCE MODERATE RISES. CURRENT RIVER LEVELS ARE
RUNNING NEAR TO BELOW DUE TO THE ONGOING DROUGHT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES.

.EMERGENCY MANAGEMENT COORDINATION...

AN EMERGENCY MANAGEMENT COORDINATION CALL IS SCHEDULED FOR 11:30
AM TODAY.

MAYES

In the hours before

Local storm report, Mar 12, 3:47 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             MOLINE                  41.49N 90.49W
03/12/2006  E0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 12, 3:48 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             DAVENPORT               41.56N 90.60W
03/12/2006  E0.25 INCH       SCOTT              IA   TRAINED SPOTTER

            SOUTHWEST DAVENPORT

&&

DLF
Local storm report, Mar 12, 3:51 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             DAVENPORT               41.56N 90.60W
03/12/2006  E0.25 INCH       SCOTT              IA   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 12, 3:52 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             MOLINE                  41.49N 90.49W
03/12/2006  E0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 12, 4:06 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             PRINCETON               41.38N 89.47W
03/12/2006  E0.25 INCH       BUREAU             IL   TRAINED SPOTTER

            SPOTTER ALSO REPORTED VERY HEAVY RAIN.

&&

MIKEZ
Local storm report, Mar 12, 4:18 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             MC NABB                 41.18N 89.21W
03/12/2006  E1.00 INCH       PUTNAM             IL   TRAINED SPOTTER

            MULTIPLE REPORTS OF QUARTER SIZED HAIL

&&

DMD

The radar

The Quad Cities radar (KDVN), 184 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Scotland

When
March 12, 4:20 PM CST
Where
Scotland County, Memphis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.467, -92.167

mainly pea size hail with some dime stones

Thunderstorm Wind, Clark

When
March 12, 6:20 PM CST to 6:24 PM CST
Where
Clark County, Revere
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.500, -91.667

Branches a couple of inches in diameter down

Hail, Scotland

When
March 12, 8:45 PM CST to 8:47 PM CST
Where
Scotland County, 1 mi E of Kilwinning
Measured
1 in hail
Property damage
$3,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.533, -92.317

covered the ground

Thunderstorm Wind, Scotland

When
March 12, 8:53 PM CST to 8:56 PM CST
Where
Scotland County, 4 mi NW of Brock
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
40.650, -92.217

NWS survey noted tree damage

Thunderstorm Wind, Scotland

When
March 12, 8:53 PM CST to 8:56 PM CST
Where
Scotland County, 2 mi NW of Brock
Measured
57 kt (66 mph) estimated gust
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
40.617, -92.200

NWS survey noted two mobile homes flipped and destroyed at a nudist colony

Hail, Scotland

When
March 12, 9:00 PM CST
Where
Scotland County, 4 mi N of Memphis
Measured
1.75 in hail
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -92.167

Hail, Clark

When
March 12, 9:21 PM CST
Where
Clark County, 5 mi WNW of Anson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -91.850

dime size hail

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498176, 5498171, 5498172, 5498174, 5498175, 5498173, 5498177.